Turkish Journal of Physical Medicine and Rehabilitation , Vol , Num
Organophosphate induced delayed neuropathy: a case report
Şeniz Akçay Yalbuzdağ 1 ,Buğra İnce 2 ,Altınay Göksel Karatepe 2 ,İlker Şengül 2 ,Taciser Kaya 2
1 İzmir Bozyaka Eğitim ve Araştırma Hastanesi, Fiziksel Tıp ve Rehabilitasyon Kliniği, İzmir, Türkiye DOI : 10.5152/tftrd.2014.13549

Although cholinergic syndrome due to ingestion of organophosphates (OP) is well defined in the literature, organophospate induced delayed neuropathy (OPIDN) had rarely described. In this paper, we aimed to present a case who was admitted to our clinic with bilaterally drop foot and spastic paraplegia after the ingestion of organophosphate (chlorpyrifos) and diagnosed with OPIDN. The resulst of electrophysiological studies were compatible with motor axonal polyneuropathy. Patellar deep tendon reflexes were hyperactive, achilles reflexes were absent, and patellar clonus were present bilaterally at the neurological examination. Patient was admitted to the neurological rehabilitation program and able to ambulate with a couple of plastic ankle-foot orthosis (PAFO) and walker. After six months from baseline, Botulinum toxin type A was injected to adductor magnus (100 U) and adductor longus (50 U) muscles bilaterally. After the Botulinum toxin injection, spasticity of the hip adductor muscles were decreased from grade four to grade three according to the modified Ashworth scale. By the end of seven months follow up period, partial improvement observed in the muscle strength of the patient, and he was independent in the activities of daily living. In this article the possible mechanisms of OPIDN were discussed on the basis of the clinical features and the rehabilitation process of a male patient diagnosed with OPIDN and the current literature was reviewed.

Keywords : Organophosphates, neuropathy, paraplegia